Acetaminophen is a commonly administered analgesic and antipyretic medication that is generally well-tolerated. Recent studies in critically ill adults and subsets of pediatric patients with underlying cardiac disease identify an association between adverse hemodynamic effects with intravenous (IV) acetaminophen. However, the data may not be generalizable to a broader population of critically ill children. The objective of this study was to determine the incidence of hemodynamic changes associated with IV acetaminophen administration in critically ill pediatric medical-surgical patients.
This was a retrospective observational study of all patients 18 years of age and younger who received at least 1 dose of IV acetaminophen in a pediatric intensive care unit at a quaternary care medical center, between July and December 2018. The primary outcome was the incidence of hypotension, defined as a decrease in mean arterial pressure (MAP) by at least 15% from baseline. Potential risk factors for IV acetaminophen-associated hypotension were assessed.
A total of 212 patients received 492 doses of IV acetaminophen. The primary endpoint of hypotension occurred following 24% of doses. An intervention for hypotension, primarily fluid resuscitation, was required for 11.9% of the dose-associated hypotension events. Patients receiving vasoactive infusions had more frequent dose-associated hypotension events than those not receiving infusions; however, no other potential risk factors were identified.
The incidence of hypotension observed in critically ill pediatric patients after IV acetaminophen administration is clinically relevant. Large placebo-controlled trial and further study of the risk factors and mechanism of this hemodynamic change are warranted.